Hydration is the key

July 26, 2020

This week, our panel of experts answers a variety of queries ranging from backaches suffered by wicket-keepers to the fear of drowning.

Q: I go to the gym regularly for treadmill and weight training. For the last two weeks, after finishing my workouts, I feel dizziness and nausea. This condition remains for two to three hours. Please advise which specialist doctor to visit. I am 32 years old. —Suleman Ghumman

A: Dizziness and nausea after workouts may be experienced by some people, and can be a cause of concern. It may also shatter one’s confidence and hampers the exercise routines.

Dehydration is the most common cause for both dizziness and nausea after exercise. Overexertion is another common reason for experiencing these symptoms. It may be that you are working too hard, with too little water, electrolytes and calories at your disposal.

Usually nausea and dehydration after exercise remains for a short time, but two to three hours is quite a long duration and merits medical attention. There may be certain diseases that may present in this manner. It is important to see your doctor. An internal medicine consultant (consultant physician) should be the best person to approach. A proper history and physical examination may elucidate the cause for your post exercise nausea and dehydration.

Till the time you see a physician, you may take a break from your exercise schedule. And whenever you resume after having seen your doctor, begin slowly and gradually. Keep yourself well hydrated and also take adequate carbohydrate intake before the exercise.

Dr. Ali Asghar

MRCP (UK), FACE (USA) Fellowship in Diabetes & Endocrinology

Assistant Professor | Department of Diabetes, Endocrinology and
Metabolism

Liaquat National Hospital &
Medical College

Q: My age is 46 years. I like rowing. I visit my club at least twice a week. Last week due to a minor accident I fell from the boat into high waters, and rescued by my friends immediately. This incident has developed a fear for rowing and a kind of sea sickness. I am trying hard to overcome this fear but so far I failed. I need your help in this regard. —Iftikhar A. Khan

A: I am happy to hear that you have fully recovered physically. Unfortunately the psychological scars have not completely healed. The symptoms that you described when you attempted boating again strongly suggest a diagnosis of Specific Phobia. The first step would be a complete psychiatric evaluation to confirm the diagnosis and to make sure that there are no additional conditions, such as another anxiety disorder such as Panic Disorder. If your anxiety symptoms are just triggered by boating or even anticipating getting in a row boat, then you are likely suffering from a specific phobia. If anxiety symptoms happen out of the blue, then this suggests a diagnosis of panic disorder. Once a psychiatric assessment is completed, and if the diagnosis is confirmed to be that of Specific Phobia, then your psychiatrist should refer you to a qualified psychologist for psychotherapy.

There are no medications that help specifically with this condition, and in fact, none are approved by the Food and Drug Administration (FDA) in the US. The treatment is primarily psychological. Cognitive-Behavioral Therapy (CBT) is effective for phobic disorders. This is a time-limited therapy, and the specific components will be guided by your psychologist. Briefly this involves developing a list of your fears, starting with the least anxiety provoking situation and culminating in your worst fears. Following this, the psychologist will instruct you in relaxation techniques followed by graduated exposure to the fearful situations as generated by you.

Dr. Mehmood A. Rehman

M.D. (Diplomate American Board
of Psychiatry)

Assistant Professor | Department of Mental Health

Liaquat National Hospital &
Medical College

Q: I am 35 years old middle management executive. My job requires frequent domestic air travel. Lately, the PIA crash while approaching Karachi has shocked me, and now it seems I have a fear of flying. The very idea of boarding an aircraft grips me with fear, and abrupt breathing and sweetening. I seek your help. —Asim Khanzada

A: Exposure to trauma and stressors can cause psychiatric problems. These can adversely affect home or work functioning. Such degree of traumatic events are rare. The majority who go through these experiences usually recover with some degree of social and psychological support.

However, individuals going through a stressful social situation are vulnerable to develop PTSD or other stress related problems.

The current condition of lockdown, has increased psychological and social stressors. Loss of loved ones due to covid-19, inability to participate in closure rituals like visiting the bereaved family, participating in funerals are a few of them.

The increased availability of internet has influenced every aspect of life. Though many of these influences are positive, cyberspace has a potential to exuberate psychological and social stresses.

In this backdrop of Poor social support and increase psychological stress, the incidence of developing psychiatric issues has increased.

From the brief description given, you are most probably experiencing a Post-traumatic stress disorder. Even though you did not experience the trauma in person, you have been repeatedly exposed to the averse details of the event .Usually this type of PTSD develops only in first responders, e.g. those collecting human remains or police officers.

The treatment consists of medications and counseling. The medications give a quicker relief and thus more effective in bringing normalcy to life. For example, they will relieve sleep problems or any embarrassing physical symptoms like tremors and sweating. Psychotropic should always be taken according to the advice given by a physician preferably a specialist in psychiatry. These meds can have serious short- and long-term side effect and can be habit forming. Counseling and therapy are usually recommended for long-term treatment.

Dr. Ayesha Quraishy

Diplomate American Board of
Psychiatry

Head of Department, Assistant Professor | Department of Mental Health

Liaquat National Hospital &
Medical College

Q: I play cricket, and I am a wicketkeeper. My age is 28 years. Lately, I developed a backache, which is making me impossible to stay behind the wickets. Please advise which doctor to see, for a cure. —Azhar Habib.

A: Wicketkeeping generally requires squatting position for long duration of time. With time this leads to chronic fatigue of muscles and eventually causes pain. I would recommend you to take rest for a couple of weeks and then resume playing. Physiotherapy of back and walking on a flat surface may help. Applying an analgesic balm and heat both may lower the pain. Strengthen your back muscles with passive exercises. Stretching exercises and warm-up are the key here. Do them before every match to condition your muscles. Hopefully you will be fine and continue to play cricket. If it continues to bother you, please see a Neurosurgeon.

Prof. Salman Yousuf Sharif

FRCS (SN), FRCS (Eng)

Head of the Department | Department of Spinal and Neurosurgery

Liaquat National Hospital &
Medical College

All the specialists on our experts’ panel are associated with Liaquat National Hospital. Please send your queries at [email protected] or [email protected])

Hydration is the key